Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 54, NWS Indianapolis, IN

February 10, 2020Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 10, 2020, 9:15 AM EST for Delaware County, Randolph County, Indiana. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2020, 9:15 AM EST (14:15 UTC)
Expired
Feb 11, 2020, 9:34 AM EST
In force
24 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississinewa River at Ridgeville (RIDI3). The gauge peaked at 12.36 ft at Feb 10, 2020, 3:00 PM EST.

actionminormoderate51002/1002/1102/12
Action stage
7 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03325519, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 10, 6:20 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 10, 6:20 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
620 AM EST Mon Feb 10 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 234 AM EST Mon Feb 10 2020

A frontal system is expected to exit the forecast area later this
morning. Another low pressure system is expected to affect the area
during the middle parts of the week. High pressure will build in
behind this system for the later portions of the week.

&&

.NEAR TERM /Today/...
Issued at 234 AM EST Mon Feb 10 2020

Radar indicates fairly widespread rain continues across the area,
while the surface cold front looks to be about half way through the
forecast area. Short term model guidance suggests cold front should
clear the far southeast zones around sunrise. Organized lift
expected to gradually diminish from the west during the morning
hours, and should be gone by midday. Based on above, will gradually
diminish the PoPs during the morning hours, eventually cutting them
off by midday.

May still see a brief transition towards snow near the tail end of
the event later this morning, but not seeing any snow reports
upstream yet. Not expecting much in the way of accumulations if this
happens with surface temperatures above freezing.

Will also add some mention of patchy fog to the forecast into the
late morning hours, given a few observations in and around the area
indicating visibility near or below 1 mile.

Not expecting much of a temperature rise today, under cold advection
and considerable cloud cover. Will lower the GFS MOS highs today a
few degrees.

&&

.SHORT TERM /Tonight through Wednesday Night/...
Issued at 234 AM EST Mon Feb 10 2020

There are a few ensemble members that bring a threat for light mixed
precipitation into the southern zones late tonight into Tuesday
morning, as another surface wave ripples along the frontal zone over
the Tennessee Valley. At this time, there is little support from the
operational models on this potential, so will keep the forecast dry
through Tuesday.

Otherwise, differences continue among the operational and ensemble
models with respect to the eventual track and intensity of a surface
low at the tail end of the short term. The more northerly solutions
suggest a track across southern Indiana, while the southern
solutions indicate a track possibly as far south as Tennessee. These
differences are linked to the degree of phasing of northern and
southern stream energy, and will ultimately determine where the
rain/snow line sets up.

For now, will bring in PoPs for mixed precipitation starting
Wednesday and continue them into Wednesday night. At this time, it
appears potential still exists for some snow accumulations Wednesday
and Wednesday night over at least the northern zones, and possibly
farther south if the more southern solutions end up verifying.

Based off on progged low level thicknesses, the GFS MOS lows for
tonight and Tuesday night look too cold, especially given expected
cloud cover. Will bump up the guidance lows about 3-5 degrees in
those periods. The guidance highs look OK for now.

&&

.LONG TERM /Thursday through Sunday/...

Issued at 333 AM EST Mon Feb 10 2020

The ECMWF depicts the middle of the week low departing the area
on Thursday...with some wrap around moisture still possible early
on thursday as the low exits to the northeast. Have included pops
at that time as the upper trough will still be progressing across
the Ohio Valley.

Surface high pressure is expected to build across the area on
thursday night into Friday while lower level ridging build across
the area with a trough aloft. This should continue the typical
clouds we expect in February as the work week ends.

The ECMWF then depicts a quick moving short wave passing across
the area on Saturday night into Sunday. At the surface at that
time return flow appears in place but lower level structure for
precip appears marginal. Thus will include some low chance pops as
confidence is low.

&&

.AVIATION /Discussion for the 101200Z Tafs/...

Issued at 620 AM EST Mon Feb 10 2020

IFR conditions are expected for the next 12 hours. Improvement to
MVFR or VFR is expected overnight.

A cold front was found southeast of the TAF sites early this
morning and rain showers associated with the feature were exiting
to the east quickly. High pressure over Iowa was building
southeast into the Ohio valley as NW winds were in place across
Indiana ahead of the system. GOES16 shows extensive cloud cover in
place across Indiana and upstream of the Taf sites this morning.
Time heights and forecast soundings suggest saturated lower levels
in place through the day. Thus will continue to keep IFR CIGS
across Indiana much of today.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, Feb 10, 4:35 AM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
435 AM EST Mon Feb 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-111100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
435 AM EST Mon Feb 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Hazards: None.

Timing: None.

Discussion: A cold front is expected to exit the area later this
morning, resulting in diminishing rainfall throughout the morning
hours. Some light snow is possible near the end of the event, but
accumulations are not expected at this time. Patchy fog through the
late morning hours may reduce locally reduce visibility to around 1
mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Accumulating snow is possible towards the middle of the
week, around Wednesday into Thursday.

Discussion: A storm system is expected to move through the Ohio
Valley around Wednesday into Thursday. This system has the potential
to bring a wintry mix of precipitation to the area. Accumulating snow
is possible during this time frame.

Colder air moving in behind the system may allow for wind chills to
fall to near zero degrees late Thursday night.

.SPOTTER INFORMATION STATEMENT...

Winter weather spotters are encouraged to monitor future statements
regarding the winter weather threat later this week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 9:15 AM ESTRiver Flood WarningINDJohnson30 hr
Feb 10, 9:15 AM ESTRiver Flood WarningINDClay, Greene35 hr
Feb 10, 10:52 AM ESTRiver Flood WarningINDBartholomew, Johnson, Shelby67 hr
Feb 10, 10:52 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington21 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDMonroe, Morgan, Owen3 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDMonroe, Morgan, Owen6 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDGreene, Monroe, Owen21 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDDaviess, Greene, Knox21 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDDaviess, Greene, Knox6 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike21 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike21 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDGibson, Knox21 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo12 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDSullivan, Vigo4 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDKnox, Sullivan15 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDKnox, Sullivan14 days
Feb 10, 10:52 AM ESTRiver Flood WarningINDGibson, Knox, Posey21 days
Feb 10, 6:32 PM ESTRiver Flood WarningINDHamilton, Madison37 hr

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.